Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 53, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 8, 2009, 6:45 AM EDT for 4 counties in Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 6:45 AM EDT (10:45 UTC)
- Expired
- May 8, 2009, 7:30 AM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:21 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 8, 3:21 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 321 AM EDT FRI MAY 8 2009 .SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED THE WAVE TRAIN CONTINUES FOR THE SHORT TERM PERIOD. A FAIRLY HEALTHY MCS IS MOVING TOWARD THE AREA AND WILL BE MOVING ACROSS EASTERN KENTUCKY THIS MORNING. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE SYSTEM AND HAVE PRETTY MUCH USED A BLEND OF THE NAM AND ECMWF TO COME UP WITH THE FORECAST. THE GFS CONTINUES TO SHOW AN EXTREME AMOUNT OF QPF FOR TONIGHT. WHEN I LOOKED AT THE GFS TIME HEIGHT FOR TONIGHT...IT DOES NOT EVEN A COUPLING OF THE SURFACE AND UPPER SYSTEMS. FURTHERMORE...THEN GFS MOS IS ONLY GOING FOR 60 TO 70 PERCENT POPS FOR TONIGHT. CONSIDERING BOTH THOSE FACTS...I JUST DO NOT BELIEVE THE MODEL QPF AMOUNTS AND HAVE BLENDED THE ECMWF...NAM...AND HPC QPF AMOUNTS FOR THE FORECAST. AFTER A GOOD ROUND OF STORMS THIS MORNING AND THE SECOND ROUND TONIGHT AND CONSIDERING THE ANTECEDENT SOIL AND STREAM CONDITIONS...THE POSSIBILITY OF FLASH FLOODS IS A REAL POTENTIAL TONIGHT. FOR TEMPS WENT A BIT LOWER THAN THE NAM MOS. WITH ALL OF THE MODEL DIFFERENCES...THE EXACT TRACK OF THE HIGHEST BAND OF PRECIPITATION IS STILL QUITE A BIT UP IN THE AIR. WE WILL MOST LIKELY HAVE A BETTER HANDLE ON IT THIS AFTERNOON AND WILL ALSO KNOW HOW MUCH WILL FALL DURING THE DAY TODAY TO PRIME THE PUMP. .LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/ QUESTIONS IN THE LONG TERM REMAIN FOR HOW FAR SOUTH FRONTAL BOUNDARY PUSHES AT THE START OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS INTO THE EASTERN CONUS BY LATE MONDAY. HAVE NOT MADE MANY CHANGES TO PREVIOUS FORECAST AS HIGHER CHANCE POPS SEEM MORE LIKELY IN SOUTHERN CWA ON SUNDAY NIGHT BEFORE THE HIGH PRESSURE CAN TAKE HOLD. SFC HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION ON MONDAY AND COMBINES WITH UPPER LEVEL RIDGING TO PROVIDE A PERIOD OF GENERALLY DRY...AND FAIR WEATHER. HIGH PRESSURE WILL ENSURE DRY WEATHER FOR THE START OF THE UPCOMING WEEK WITH ONLY A DEVELOPING WARM FRONTAL BOUNDARY TO CONTEND WITH WEDNESDAY. A COLD FRONT APPROACHES THE AREA AT THE VERY END OF THE PERIOD. PREFERRED THE SLOWER ECMWF SOLUTION...BUT LEANED CLOSER TO NATIONAL GUIDANCE WHICH PREFERRED THE FASTER GFS SOLUTION WHICH HAD SUPPORT FROM SEVERAL OTHER EXTENDED MODELS...INCLUDING ENSEMBLE RUNS. GENERALLY TWEAKED TEMPS THROUGH THE PERIOD TOWARDS LATEST GUIDANCE WHERE REQUIRED. OF PARTICULAR INTEREST WAS TUESDAY MORNING. HIGH PRESSURE OVER THE AREA...ALONG WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL LIKELY BE A CATALYST FOR A VERY CHILLY MORNING. WENT WITH SOME UPPER 30S IN OUR TYPICALLY COLDER EASTERN VALLEY LOCATIONS. && .AVIATION.../06Z TO 06Z/ THE TAFS ARE A MIXED BAG BECAUSE OF THE PATCHY FOG THIS MORNING. MY CONFIDENCE IN TRYING TO NAIL THIS DOWN IS PRETTY LOW. EXPECT TO SEE QUITE A BIT A VARIABILITY IN THE CIGS AND VIS AT TAF STATIONS BEFORE STARTING TO IMPROVE AFTER 10Z AS THE NEXT WAVE APPROACHES. THE FIRST WAVE OF SHOWERS WILL BE MOVING THROUGH AFTER 10Z AND THEN ANOTHER WAVE WILL MOVE THROUGH AFTER 2Z. THIS WILL BE MAINLY MVFR CONDITIONS...HOWEVER WILL SEE SOME TEMPO IFR VICINITY OF THE HEAVIEST SHOWERS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...JJ LONG TERM...RAY/SCHOETTMER AVIATION...JJ
Hazardous weather outlook, May 8, 5:01 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 AM EDT FRI MAY 8 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 501 AM EDT FRI MAY 8 2009 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A SECOND WAVE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. THIS WILL BRING PERIODS OF HEAVY RAIN TO THE AREA. THIS NEW RAIN WILL BRING THE THREAT OF FLASH FLOODING AS WELL AS RISES ON AREA RIVERS. SEE THE CURRENT FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING AND RAINFALL OVER ONE INCH. JJ
In the hours before
Special weather statement, May 8, 4:30 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT FRI MAY 8 2009 KYZ068-069-079-080-083>088-112>118-080930- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- HARLAN-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...JACKSON...HINDMAN...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...WHITESBURG 430 AM EDT FRI MAY 8 2009 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... PATCHY DENSE FOG WILL BE LIFTING BY 5 AM. THE FOG IS MOSTLY NEAR LARGE BODIES OF WATER AND IN THE DEEPER OR MORE SHELTERED VALLEYS AND CAN CAUSE A RAPID DECREASE IN VISIBILITY OVER A SHORT DISTANCE. DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING. JJ
Special weather statement, May 8, 6:05 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 AM EDT FRI MAY 8 2009 KYZ079-083-084-081030- PULASKI-WAYNE-MCCREARY- 605 AM EDT FRI MAY 8 2009 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 630 AM EDT FRIDAY MORNING... AT 606 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF PARNELL TO CABELL TO 7 MILES SOUTH OF SUNNYBROOK...MOVING SOUTHEAST AT 45 MPH. THE STORMS WILL BE NEAR SLICKFORD AROUND 615 AM EDT...NAOMI AROUND 620 AM EDT...GREAT MEADOWS CAMPSITES AROUND 625 AM EDT...GRIFFIN AROUND 630 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
Special weather statement, May 8, 6:30 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 630 AM EDT FRI MAY 8 2009 KYZ079-080-083>087-081115- PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-KNOX-BELL- 630 AM EDT FRI MAY 8 2009 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND SOUTHWESTERN LAUREL AND SOUTHWESTERN KNOX AND WAYNE AND WHITLEY AND MCCREARY AND SOUTHWESTERN BELL COUNTIES THROUGH 715 AM EDT FRIDAY MORNING... AT 630 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NAOMI TO CO-OPERATIVE TO 8 MILES SOUTHEAST OF GREAT MEADOWS CAMPSITES...MOVING EAST AT 40 MPH. THE STORMS WILL BE NEAR TRIMBLE AROUND 635 AM EDT...KIDDER AROUND 640 AM EDT...WIBORG AROUND 645 AM EDT...SOMERSET PULASKI AIRPORT AROUND 650 AM EDT...RUTH AROUND 655 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:52 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 35 hr |
| May 8, 7:41 AM EDT | Areal Flood Advisory | JKL | Bell, McCreary, Wayne, Whitley | 3 hr |
| May 8, 10:30 AM EDT | River Flood Advisory | JKL | Lee | 7 hr |
| May 8, 10:30 AM EDT | River Flood Advisory | JKL | Estill | 7 hr |
| May 8, 3:43 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 47 min |
| May 8, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 38 min |
| May 8, 4:09 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 51 min |
| May 8, 4:13 PM EDT | Tornado Warning | JKL | McCreary | 32 min |
| May 8, 4:15 PM EDT | Areal Flood Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 3 hr |
| May 8, 4:29 PM EDT | Flash Flood Warning | JKL | Bath, Bell, Breathitt, Clay, Estill, Harlan and 18 more | 3 hr |
| May 8, 4:41 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 34 min |
| May 8, 4:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Whitley | 43 min |
| May 8, 4:49 PM EDT | River Flood Warning | JKL | Lee | 62 hr |
| May 8, 4:49 PM EDT | River Flood Warning | JKL | Estill | 3 days |
| May 8, 5:11 PM EDT | Tornado Warning | JKL | Bell, Knox, Whitley | 49 min |
| May 8, 5:13 PM EDT | Tornado Warning | JKL | Estill, Powell | 32 min |
| May 8, 5:14 PM EDT | Tornado Warning | JKL | Clay, Knox, Laurel, Leslie, Perry, Whitley | 46 min |
| May 8, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 42 min |
| May 8, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Lee, Magoffin, Menifee and 4 more | 37 min |
| May 8, 5:51 PM EDT | Tornado Warning | JKL | Knott, Leslie, Letcher, Perry | 39 min |
| May 8, 5:55 PM EDT | Flash Flood Warning | JKL | Bath, Elliott, Fleming, Morgan, Rowan | 2 hr |
| May 8, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 28 min |
| May 8, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more | 45 min |
| May 8, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 30 min |
| May 8, 7:08 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Knott, Leslie, Magoffin and 3 more | 3 hr |
| May 8, 7:12 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Leslie, Owsley, Perry | 33 min |
| May 8, 7:15 PM EDT | Areal Flood Advisory | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 21 more | 3 hr |
| May 8, 7:30 PM EDT | Flash Flood Warning | JKL | Breathitt, Clay, Estill, Jackson, Laurel, Lee and 9 more | 3 hr |
| May 8, 7:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Rockcastle | 27 min |
| May 8, 7:41 PM EDT | Tornado Warning | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 34 min |
| May 8, 7:48 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Leslie, Letcher, Perry | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.